Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 111, NWS Fort Worth, TX

May 3, 2002Ellis County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 3, 2002, 6:32 AM CDT for Ellis County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2002, 6:32 AM CDT (11:32 UTC)
Expired
May 3, 2002, 7:30 AM CDT
In force
58 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Ellis County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 50 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 6:50 AM CDTThunderstorm WindEnnis, TXTrees and power lines were blown down south of Highway 85 and south of Interstate 45 toward Rice.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 11.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 031132
SVRFTW
TXC139-031230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
632 AM CDT FRI MAY 3 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 730 AM CDT

* AT 632 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF ITALY...MOVING EAST AT 40
  MPH.

LAT...LON 3255 9707 3210 9692 3235 9644 3254 9654

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 1:56 AM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, May 3, 1:56 AM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
156 AM CDT FRI MAY 3 2002

THUNDERSTORMS DEVELOPING RAPIDLY ACROSS THE WESTERN PART OF CWA.
WILL GO CHANCE OF THUNDERSTORMS AREAWIDE TODAY THROUGH
SATURDAY...WITH A SLIGHT RISK OF SEVERE TODAY.  FOR TEMPERATURES
WILL STAY CLOSE TO GUIDANCE.  WINDS WILL BE LIGHT NORTHEAST TODAY
AND TONIGHT...BECOMING SOUTHEAST BY SATURDAY WITH WARMER
TEMPERATURES.

FCSTID = 59
DFW   76  64  86  66 /  40  40  40  40
ACT   81  66  87  68 /  40  40  40  40

.FWD...NONE.

In the hours before

Special weather statement, May 3, 2:43 AM CDT, 3 hours 49 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031945-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
243 AM CDT FRI MAY 3 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS ALL OF
NORTH CENTRAL TEXAS.  THE STORMS WILL BE ELEVATED SO THE MAIN THREAT
WILL BE LARGE HAIL...WITH DAMAGING WINDS POSSIBLE.

EARLY THIS MORNING A STATIONARY FRONT EXTENDED FROM DEL RIO TO NEAR
LUFKIN.  WARM MOIST UNSTABLE AIR IS BEING LIFTED OVER THE FRONT
NORTHWARD ACROSS NORTH TEXAS.  THE AIRMASS ACROSS NORTH TEXAS WILL
DESTABILIZE DURING THE EARLY MORNING INTO THIS AFTERNOON...AS AN
UPPER LEVEL DISTURBANCE APPROACHES THE AREA.  ONGOING THUNDERSTORMS
THIS MORNING WILL BECOME MORE NUMEROUS DURING THE DAY..WITH SOME OF
THESE STORMS SEVERE.

THERE WILL ALSO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS AREA WIDE
SATURDAY NIGHT AS THE STATIONARY FRONT BEGINS MOVING NORTH AS A WARM
FRONT.  STRONG LOW LEVEL WINDS WILL DEVELOP ACROSS THE
FRONT...CREATING A THREAT OF LARGE HAIL ACROSS THE REGION.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:23 AM CDTSevere Thunderstorm WarningFWDComanche, Eastland52 min
May 3, 4:55 AM CDTSevere Thunderstorm WarningFWDErath50 min
May 3, 5:17 AM CDTSevere Thunderstorm WarningFWDHood, Somervell43 min
May 3, 6:13 AM CDTFlash Flood WarningFWDErath3 hr
May 3, 7:08 AM CDTSevere Thunderstorm WarningFWDKaufman37 min
May 3, 7:22 AM CDTSevere Thunderstorm WarningFWDBosque38 min
May 3, 7:30 AM CDTSevere Thunderstorm WarningFWDVan Zandt45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.